Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 1996, 1:20 PM CDT for Brewster County, Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 1996, 1:20 PM CDT (18:20 UTC)
- Expired
- Aug 28, 1996, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Brewster County, TX, Jeff Davis County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 281820 FFWMAF TXC043-243-282115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 120 PM CDT WED AUG 28 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 415 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...NORTHERN BREWSTER COUNTY ...SOUTHERN JEFF DAVIS COUNTY A AREA OF SHOWERS AND THUNDERSTORMS APPROACHING FROM THE SOUTHWEST HAS PRODUCED FLOODING CONDITIONS OVER NORTHERN BREWSTER COUNTY. IN THE CITY OF ALPINE...STREET FLOODING WAS BEING REPORTED. HIGHWAY 90 WEST OF TOWN HAD 1 1/2 FOOT OF WATER AND WAS BARRICADED. ALSO... OTHER THUNDERSTORMS WITH VERY HEAVY RAIN WERE NOTED NORTH OF MARFA AND NEAR VALENTINE. MOVEMENT OF THIS ACTIVITY IS TO THE EAST AT 10 MPH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY ...THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...MOST DEATHS FROM FLASH FLOODING OCCUR IN AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. & RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:46 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 28, 10:46 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1046 AM CDT WED AUG 28 1996 ONE BUSY MORNING AROUND THE CWA. A TROPICAL PLUME NOTED VIA WV SATL IMAGERY EXTDG FROM SOUTH OF THE MEXICAN BAJA TO THE CNTL GREAT PLAINS. SLOW MOVING TSRA CONTINUING OVER GAINES COUNTY..PROMPTING FFW. ALSO CONCERNED ABOUT HEAVY RAINS OVER SE NEW MEXICO..ESPECIALLY WEST OF CARLSBAD. ANOTHER BATCH OF PCPN WAS NOTED FROM GDP SOUTH TO THE VAN HORN AND DAVIS MTNS vREGION. SLOW MOVEMENT WAS INDICATED BY RADAR ON THESE SHOWERS. HAVE NOT HAD ENUF NEW DATA OR THE TIME TO SUGGEST BIG CHANGES FOR AFTERNOON PACKAGE. BOYD
In the hours before
Special weather statement, Aug 28, 11:46 AM CDT, 1 hour 34 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1147 AM CDT (1047 AM MDT) WED AUG 28 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS:DEEP TROPICAL MOISTURE REMAINS ENTRENCHED OVER THE AREA AND THIS COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. NONE OF THE STORMS THAT DO DEVELOP ARE EXPECTED TO BECOME SEVERE... HOWEVER... THEY WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. THIS COMBINED WITH ALREADY SATURATED GROUNDS FROM PREVIOUS RAINFALL WILL ENHANCE THE POSSIBILITY OF FLASH FLOODING OVER PORTIONS OF THE OUTLOOK AREA. SPOTTER ACTIVATION IS NOT ANTICIPATED. YOUNG/BOYD
Special weather statement, Aug 28, 1:15 PM CDT, 5 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-282050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 115 PM CDT (1215 PM MDT) WED AUG 28 1996 ...FUNNEL CLOUDS SPOTTED NEAR CARLSBAD NEW MEXICO... THE EDDY COUNTY SHERIFF'S DEPARTMENT STORM SPOTTERS REPORTED FUNNEL CLOUDS NEAR CARLSBAD. AT 1205 PM MDT (105 PM CDT)...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. MOVEMENT WAS SOUTHEAST AT LESS THAN 10 MPH. THESE LOW ENERGY FUNNELS ARE TYPICAL OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A TROPICAL AIRMASS...THE AIRMASS THAT IS OVER THE AREA AT THIS TIME. WEATHER CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF THESE FUNNEL CLOUDS THROUGHOUT THE REMAINDER OF THIS AFTERNOON. GENERALLY...THESE FUNNEL CLOUDS REMAIN ALOFT AND DO NOT TOUCH THE GROUND. HOWEVER... IT IS POSSIBLE THAT ONE OF THESE FUNNELS COULD BRIEFLY TOUCH DOWN AND POTENTIALLY CAUSE SOME DAMAGE. IF YOU SPOT A FUNNEL CLOUD APPROACHING YOUR LOCATION... SEEK SHELTER IN A STURDY BUILDING IN AN INTERIOR ROOM AWAY FROM WINDOWS. AVOID OPEN AREAS WHERE DEBRIS COULD BE BLOWN AROUND SHOULD ANY FUNNEL CLOUD BRIEFLY TOUCH THE GROUND. YOUNG/BOYD
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:57 PM CDT | Flash Flood Warning | MAF | Midland, Reagan, Upton | 3 hr |
| Aug 28, 5:15 AM CDT | Flash Flood Warning | MAF | Gaines | 5 hr |
| Aug 28, 9:40 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Aug 28, 3:11 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Aug 28, 6:09 PM CDT | Flash Flood Warning | MAF | Crane, Ector, Midland, Upton | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.